[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1991

Diltiazem-Induced Psychosis and a Possible Diltiazem-Lithium Interaction

Author Affiliations

From the Department of Internal Medicine, Program on Aging, Washington University School of Medicine, St Louis, Mo (Drs Binder and Birge); University of Missouri School of Medicine, Columbia (Ms Cayabyab); Clinical Pharmacy, Jewish Hospital of St Louis (Mo) (Dr Ritchie); and the Department of Pharmacy Practice, St Louis (Mo) College of Pharmacy (Dr Ritchie).

Arch Intern Med. 1991;151(2):373-374. doi:10.1001/archinte.1991.00400020119023
Abstract

Calcium channel blockers are being used increasingly for a variety of cardiovascular problems. Diltiazem hydrochloride, a benzothiazepine derivative, has been reported to have a low incidence of adverse side effects. We report a case of acute psychosis associated with the use of diltiazem in a patient receiving lithium carbonate therapy. Both diltiazem hydrochloride and lithium carbonate have calcium antagonist effects in the central nervous system, and we review their mechanisms of action. A possible synergistic drug interaction between diltiazem and lithium is reported.

(Arch Intern Med. 1991;151:373-374)

×